Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 21, 2009, 12:18 AM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2009, 12:18 AM CDT (05:18 UTC)
- Expired
- Mar 21, 2009, 1:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Edwards County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 36 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 12:25 AM CDT | HAIL 0.88 | 17 Ese Dodge City, KS | |
| Mar 21, 12:30 AM CDT | HAIL 1 | 20 Ese Dodge City, KS | THEY ALSO REPORTED .73 INCHES OF RAIN IN THEIR GAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 210518 SVRDDC KSC047-057-097-210600- /O.NEW.KDDC.SV.W.0004.090321T0518Z-090321T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1218 AM CDT SAT MAR 21 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS. NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS. EAST CENTRAL FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 100 AM CDT * AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FORD...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... FORD... BUCKLIN... MULLINVILLE... RURAL RESIDENCES OF EASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3773 9943 3749 9948 3758 9980 3770 9977 TIME...MOT...LOC 0518Z 274DEG 12KT 3764 9972 $$ FINCH
2 follow-up statements
000
WWUS53 KDDC 210539
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1239 AM CDT SAT MAR 21 2009
KSC057-097-210600-
/O.CON.KDDC.SV.W.0004.000000T0000Z-090321T0600Z/
FORD KS-KIOWA KS-
1238 AM CDT SAT MAR 21 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN KIOWA AND EAST CENTRAL FORD COUNTIES...
AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER EAST CENTRAL FORD COUNTY...OR 4
MILES NORTHEAST OF FORD...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF EASTERN FORD AND NORTHWESTERN KIOWA COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3769 9976 3773 9944 3756 9950 3759 9962
3761 9972
TIME...MOT...LOC 0538Z 262DEG 7KT 3766 9968
$$
FINCH000
WWUS53 KDDC 210601
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
101 AM CDT SAT MAR 21 2009
KSC057-097-210611-
/O.EXP.KDDC.SV.W.0004.000000T0000Z-090321T0600Z/
FORD KS-KIOWA KS-
101 AM CDT SAT MAR 21 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIOWA AND EAST
CENTRAL FORD COUNTIES EXPIRES AT 100 AM CDT...
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF EASTERN FORD AND NORTHWESTERN KIOWA COUNTIES.
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN FORD AND NORTHWESTERN KIOWA
COUNTIES.
LAT...LON 3769 9976 3773 9944 3756 9950 3759 9962
3761 9972
TIME...MOT...LOC 0539Z 262DEG 7KT 3766 9968
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:04 PM CDT, 9 hours 14 minutes earlier.
Area forecast discussion, Mar 20, 3:04 PM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT FRI MAR 20 2009 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS INTO SUNDAY AND POSSIBLE RED FLAG CONDITIONS ON SUNDAY AFTERNOON IN THE WEST. A MINOR SHORTWAVE IN NORTHWEST FLOW ALOFT WILL SKIM ACROSS KANSAS THIS EVENING WHILE RIDGING MOVES INTO WESTERN KANSAS. LOTS OF MID AND HIGH CLOUDS WERE STREAMING AHEAD OF ANOTHER SHORTWAVE TROUGH OVER SOUTHERN CALIFORNIA WITH SUBTROPICAL MOISTURE. WESTERN KANSAS HAS BROKEN OUT OF THE STRATUS WITH SOME PARTIAL CLEARING BUT CIRRUS CLOUDS LOOK TO BE MOVING BACK INTO THE WEST. NEW WRF SHOWS SOME CIN OF 50 TO 150 J/KG ACROSS THE FA WITH THE WEAKEST IN THE FAR WEST AND SOME SMALL CAPE LESS THAN 800 J/KG. SO A FEW SURFACE BASED STORMS MAY GET GOING LATE THIS AFTERNOON IN THE FAR WEST. SOME SMALL HAIL IS ALSO POSSIBLE WITH UPPER LEVEL WINDS AROUND 30KTS. MORE ELEVATED STORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT WITH MODEL SOUNDINGS SHOWING ELEVATED INSTABILITY. WILL UP POPS SLIGHTLY TO 40 OR 50 PERCENT. MORE ELEVATED STORMS ARE POSSIBLE SATURDAY WITH THE SOUTHERN BRANCH SHORTWAVE TROUGH BUT LIMITED INSTABILITY SHOULD KEEP THEM BELOW SEVERE LIMITS. THE BEST CHANCES LOOK TO BE IN THE EAST CWA. FOR SUNDAY A DRYLINE IS FORECAST TO PUSH TO NEAR DODGE CITY AS A LEAD SHORTWAVE TROUGH MOVES EAST TO WEST BY AFTERNOON. COULD SEE NEAR RED FLAG CONDITIONS WEST, HOWEVER DRIEST GFS MODEL STILL SHOWS RHS ABOVE 20 PERCENT. SOME SURFACE BASED THUNDERSTORMS COULD GO ALONG THE DRYLINE AND MOVE EAST IN THE AFTERNOON BUT COOLER SURFACE AIR IN THE EAST MAY MITIGATE SEVERITY. WILL KEEP POPS GOING IN THE EAST CWA. AS FOR TEMPS TONIGHT LOOK FOR LOWS IN THE UPPER 40S TO AROUND 50 WITH SOME STRATUS RETURNING MAINLY EAST AND NORTH. HIGHS ON SATURDAY SHOULD BE IN THE MID 70S WEST TO UPPER 60S EAST. ON SATURDAY NIGHT LOOK FOR A VERY MILD NIGHT WITH SOUTH WINDS STAYING 15 TO 22 MPH ALL NIGHT WITH LOWS IN THE LOW TO MID 50S. ON SUNDAY WITH DRYLINE HIGHS SHOULD BE AROUND 80 FAR WEST TO LOW 70S EAST. SUNDAY ALSO LOOKS WINDY WITH 20 TO 35 MPH SOUTH WINDS. DAYS 3-7... SUNDAY NIGHT MODELS CONTINUE TO HINT AT A LLVL JET AND WAA DEVELOPING OVER PRIMARILY OUR ERN CWA EARLY AS A 5H VORT LOBE MOVES ACROSS WESTERN KS. BY 6Z HOWEVER THE BULK OF THE WAA GETS SHUNTED NORTH AND EAST OF THE AREA. AS A RESULT WILL BE RETAINING SLT CHC/LOW CHC POPS IN THE EARLY EARLY BUT TAPER PCPN OFF FROM WEST TO EAST DURING THE EARLY MORNING HOURS. AS THIS SYSTEM MOVES EAST OF THE AREA SUNDAY NIGHT OUR NEXT...STRONGER SYSTEM WILL THEN TAKE AIM ON SW KS DURING THE DAY ON MONDAY. THIS STRONG UPPER LVL LOW IS PROGGED BY THE GFS AND ECMWF TO MOVE INTO ERN CO BY MID DAY AND THEN ACROSS WRN KS BY EARLY EVENING. MODELS ALSO SHOWING 0-6KM SHEAR GREATER THAN 60KTS ALONG WITH NICE 25H WDVR AHEAD OF THIS SYSTEM DURING THE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION A DRYLINE REMAINS PROGGED BY BOTH MODELS TO BE JUST EAST OF DDC WITH NEAR 60 DWPTS POSSIBLE IN SC KS. BASED ON THIS OUR ERN CWA REMAINS THE PRIME TARGET FOR PCPN FROM THIS SYSTEM MONDAY AFTERNOON. THE CURRENT FORECAST HAD A GOOD HANDLE WITH THIS SO AT THIS TIME DO NOT ANTICIPATED MANY ADJUSTMENTS. THE EXCEPTION IS TO RAISE POPS UP SOME IN THE PTT/P28 AREA. ANOTHER POSSIBLE PROBLEM ON MONDAY AFTERNOON MIGHT BE BLOWING DUST WEST OF THE DRY LINE. HAVE LITTLE REASON TO DISAGREE WITH THE STRONG WINDS AND DRY CONDITIONS CURRENTLY ADVERTISED IN THE GRIDS BASED ON THE NEW 12Z GFS/CANADIAN AND ECMWF. AS PREVIOUS SHIFT MENTIONED IF PCPN IN THE WEST DOES NOT MATERIALIZE OVER THE WEEKEND THEN CONDITIONS WILL BE FAVORABLE FOR WIDESPREAD BLOWING DUST. ON MONDAY NIGHT A COOL DOME OF HIGH PRESSURE WILL START TO SETTLE INTO WESTERN KANSAS. AT THIS TIME AM A LITTLE CONCERNED THAT THE GFS IS TOO COOL WITH THIS AIR MASS SETTLING INTO THE STATE GIVEN THE SOURCE ORIGIN AND NW DOWNSLOPE FLOW DEVELOPING DURING THE DAY ON TUESDAY. HAVE THEREFORE OPTED TO TREND TOWARDS THE WARMER ECMWF SOLUTION FOR TEMPERATURES ON TUESDAY AND WEDNESDAY. THIS MAY RESULT IN HIGHS WEDNESDAY APPROACHING 70 DEGREES IN SEVERAL LOCATIONS. AS WARMER TEMPERATURES RETURN TO SW KS MID WEEK OUR NEXT UPPER LVL SYSTEM WILL BEGIN TO DROP SOUTHEAST OUT OF WRN KS INTO THE ROCKIES. BY LATE WEEK HOWEVER MODELS WERE BEGINNING TO SHOW SOME DIVERGING SOLUTIONS OF HOW OUR NEXT UPPER LVL TROF WILL EVOLVE LATE WEEK. DESPITE THIS DIFFERING IN THE UPPER LOW BOTH MODELS MOVE A COLD FRONT SOUTH ACROSS WRK KS LATE THURSDAY SO WILL CONTINUE WITH THE TREND OF COOLER TEMPERATURES RETURNING TO THE AREA LATE WEEK. .AVIATION... VIS SAT LOOP SHOWING LOW CLOUDS ERODING FROM WEST TO EAST ACROSS OUR CWA. DPROG/DT SUGGESTS DDC SHOULD BE BREAKING OUT W/I THE NEXT FEW HOURS FOLLOWED LASTLY BY HYS. AS WE BREAK OUT WINDS WILL PICKUP AND FOCUS LATE TODAY WILL BE TSRA CHANCES. MODEL SOUNDINGS SHOWING SOME MID LVL INSTAB PRESENT EARLY TONIGHT BUT THEY WERE ALSO HINTING AT A WEAK CAP REMAINING IN PLACE LATE TODAY. EVEN TAKING THIS CAP INTO ACCOUNT AS A WEAK UPPER WAVE MOVES BY DURING THE EARLY EVENING SOME WAA AHEAD OF THIS WAVE MAY BE ENOUGH FOR A FEW SHRA/TSRA. ALTHOUGH THE CHANCE WILL BE SMALL THE WINDOW FOR ANY TSRA BASED ON VVEL PROGGED BY BUFKIT WILL BETWEEN 23-03Z FOR DDC AND ROUGHLY 03-06 IN THE HYS AREA. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 72 57 75 / 40 40 40 30 GCK 48 74 54 80 / 30 40 40 10 EHA 48 74 52 81 / 30 30 30 10 LBL 49 74 55 80 / 30 40 40 20 HYS 48 70 56 75 / 40 40 40 30 P28 51 70 57 74 / 40 50 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/18
Hazardous weather outlook, Mar 20, 3:56 AM CDT, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 AM CDT FRI MAR 20 2009 KSZ030-031-043>046-063>066-076>081-086>090-211130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 356 AM CDT FRI MAR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT BUT THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY. THE LACK OF RICH LOW LEVEL MOISTURE FROM THE GULF OF MEXICO WILL TEND TO INHIBIT WIDESPREAD OR HIGH END SEVERE WEATHER...BUT A FEW STORMS COULD PRODUCE HAIL AS LARGE AS QUARTERS AND STRONG GUSTY WINDS. CRITICAL WILDFIRE CONDITIONS MAY DEVELOP MONDAY AFTERNOON AS WINDS SHIFT TO THE SOUTHWEST AT 25 TO 35 MPH ALONG WITH LOW RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-211130- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 356 AM CDT FRI MAR 20 2009 /256 AM MDT FRI MAR 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. ANY STORMS THAT DEVELOP WILL BE ISOLATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CRITICAL WILDFIRE CONDITIONS ARE POSSIBLE SUNDAY AND MONDAY AFTERNOONS. GUSTY SOUTHWEST WINDS AT 25 TO 35 MPH AND LOW RELATIVE HUMIDITIES ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 9 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Mar 20, 11:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 PM CDT FRI MAR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM HAIL 5 WSW ENGLEWOOD 37.01N 100.07W
03/20/2009 E0.88 INCH CLARK KS EMERGENCY MNGR
BRIEF NICKLE TO DIME SIZED HAIL WAS REPORTED.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:41 AM CDT | Fire Weather Watch | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 6 more | 46 hr |
| Mar 21, 3:27 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 18 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.